Alert archive / New York / Small Craft Advisories in 2020

Small Craft Advisory 31, NWS Buffalo, NY

March 15, 2020

NWS Buffalo, NY issued this small craft advisory at Mar 15, 2020, 12:53 PM EDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Mar 15, 2020, 12:53 PM EDT (16:53 UTC)
Expired
Mar 15, 2020, 4:00 PM EDT
In force
3 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

682 
WHUS71 KBUF 151653
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1253 PM EDT Sun Mar 15 2020

LEZ040-152000-
/O.NEW.KBUF.SC.Y.0031.200315T1653Z-200315T2000Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
1253 PM EDT Sun Mar 15 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...

* WHAT...Northeast winds 15 to 25 knots and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Dunkirk.

* WHEN...Until 4 PM EDT this afternoon.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Hitchcock
1 follow-up statement
064 
WHUS71 KBUF 152013
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
413 PM EDT Sun Mar 15 2020

LEZ040-152115-
/O.EXP.KBUF.SC.Y.0031.000000T0000Z-200315T2000Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
413 PM EDT Sun Mar 15 2020

...SMALL CRAFT ADVISORY HAS EXPIRED...

Winds and waves have dropped below small craft advisory criteria.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Mar 15, 10:18 AM EDT, 2 hours 35 minutes earlier.

Area forecast discussion, Mar 15, 10:18 AM EDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1018 AM EDT Sun Mar 15 2020

.SYNOPSIS...
Canadian high pressure will build from central Ontario to the
Canadian Maritimes through Monday while providing our region with
fair dry weather. A cold front will cross the region on Tuesday with
some scattered rain and wet snow showers...with another area of
Canadian high pressure then building across our region and bringing
a return to cool dry weather for Wednesday. Later in the week more
unsettled conditions will return as one or more waves of low
pressure track northeastward across the Great Lakes and Northeastern
States.

&&

.NEAR TERM /THROUGH TONIGHT/...
Satellite imagery showing full sunshine for most of the area late
this morning. The one exception is across the higher terrain of
Chautauqua and southern Cattaraugus counties where the last of the
low clouds remain. These clouds will clear by early afternoon,
leaving full sunshine across the entire region.

Expansive Canadian high pressure over central Ontario will build
southeastward to southern Quebec through this period. This will
provide our region with fair dry weather. Sunny/clear skies will
prevail this afternoon and tonight...with just a modest increase in
high clouds expected tonight in concert with the beginnings of warm
air advection aloft and the passage of a mid/upper level jet streak.

With respect to temperatures...with 850 mb temps of -7C to -11C and
a low level northeasterly flow in place...today's highs will
struggle to get much above the mid to upper 30s in spite of copious
amounts of sunshine. As the surface ridge passes closest to our
region tonight and supplies excellent conditions for radiational
cooling...we should see lows settling into the teens for most areas
south of Lake Ontario...and to the single digits across the North
Country. Depending upon location...such readings will be a solid 5
to 15 degrees below normal for mid March.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
A strong 1042mb high will move across Northern Maine on Monday.
Monday will start off mostly sunny, but mid and high clouds will
increase as a shortwave trough dips across the Western Great Lakes.
The departing high will maintain dry weather during the day, with a
southerly return flow resulting in warmer weather with high
temperatures in the 40s.

A diffuse area of mid-level warm air advection will spread across
the region Monday night. This will then be followed by the shortwave
and cold frontal boundary Tuesday morning. The best moisture and
strongest LLJ (40-50 kts) will be across the Eastern Lake Ontario
region, where model consensus has the most QPF (a tenth to quarter
inch). Elsewhere, chances for showers increase Monday night, but
lacking a strong source of dynamic lift model QPF averages less than
a tenth inch. This generally supports high chance to low likely Pops
south of Lake Ontario, and categorical PoPs east of Lake Ontario.
Thermal profiles suggest it may be cold enough for some wet snow
across higher terrain east of Lake Ontario Monday night. Showers
will quickly end from west to east Tuesday afternoon following the
passage of the cold front. Following morning high temperatures in
the 40s, Tuesday afternoon will be windy with temperatures falling
into the 30s. Post frontal wind gusts of 30 to 40 mph can be
expected.

High pressure will expand across the Great Lakes region Tuesday
night. Winds will gradually diminish as this happens. 850 mb
temperatures will drop to around -11c across Lake Ontario, but the
air mass will be quite dry so little if any lake response is
expected. The colder air mass will support low temperatures in the
20s.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
High pressure will move across the region Wednesday, providing a
sunny day. After this, the pattern will become much more active with
a warm and wet pattern for Thursday and Friday.

A storm system will develop across the Plains on Thursday and track
across the Great Lakes on Friday. 00Z model consensus is in a bit
better agreement, with a most likely surface low track across the
Central Great Lakes with a strong cold front likely to move across
our region late Friday.

Before this, a warm front will move across our region late Wednesday
night, with remnants of upstream convection likely to bring showers
to areas south of Lake Ontario. Showers may briefly taper off
Thursday afternoon, but then a strengthening LLJ will bring more
widespread rainfall to the region Thursday night and Friday. This
strong southerly flow will also advect much warmer air into the
region, with rising temperatures Thursday night. Temperatures will
be in the vicinity of 60 degrees at most locations by Friday
morning. Depending on the strength of the surface low, gusty winds
are possible both ahead of and behind the front. The GFS shows a
potential for advisory level gusts, but the ECMWF/GGEM are weaker
and would not support as windy conditions.

Regardless of the strength of the surface low, a strong cold front
will move through late Friday and bring much colder weather to the
region for Saturday. 850mb temperatures will drop to around -16c
which is cold enough to support a lake response south of the lakes
Friday night into Saturday. With a dry air mass, any accumulation is
likely to be light, but did have to increase model PoPs since this
potential was not captured by lower-resolution long range model
guidance.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
The last of the low clouds and MVFR CIGS near KJHW will dissipate by
midday, leaving clear skies and VFR to prevail for the rest of today
through tonight and beyond. Strong high pressure will build east
across Ontario into Quebec and the Canadian Maritimes through
Monday, supporting the VFR conditions.

Outlook...

Monday...VFR.
Tuesday...VFR/MVFR with scattered rain and wet snow
showers.
Wednesday...VFR.
Thursday...VFR/MVFR with a chance of showers.

&&

.MARINE...
Strong high pressure over central Ontario will build southeastward
to southern Quebec through tonight. While this will support moderate
northeast winds and produce choppy conditions at times across
portions of the the Lower Great Lakes...winds and waves are expected
to remain below Small Craft Advisory criteria.

Monday and Tuesday the surface high will drift further southeast and
out to sea...while low pressure slides across northern Ontario and
Quebec and pushes its trailing cold front eastward across the Great
Lakes. Out ahead of the cold front winds will turn southerly Monday
and Monday night...with freshening southwesterlies and westerlies
then following the frontal passage on Tuesday and likely bringing
the next round of advisory-worthy conditions to the Lower Great
Lakes.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...JJR
NEAR TERM...Hitchcock/JJR
SHORT TERM...Apffel
LONG TERM...Apffel/Thomas
AVIATION...Hitchcock/JJR
MARINE...JJR
Hazardous weather outlook, Mar 15, 5:03 AM EDT, 7 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
503 AM EDT Sun Mar 15 2020

NYZ001>008-010>014-019>021-085-160915-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
503 AM EDT Sun Mar 15 2020

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-160915-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
503 AM EDT Sun Mar 15 2020

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 7:28 PM EDTSmall Craft AdvisoryBUF8 hr

Nearby

Small Craft Advisories in New York, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.